EconPapers    
Economics at your fingertips  
 

Sequentially adaptive Bayesian learning algorithms for inference and optimization

John Geweke and Garland Durham

Journal of Econometrics, 2019, vol. 210, issue 1, 4-25

Abstract: The sequentially adaptive Bayesian learning algorithm (SABL) builds on and ties together ideas from sequential Monte Carlo and simulated annealing. The algorithm can be used to simulate from Bayesian posterior distributions, using either data tempering or power tempering, or for optimization. A key feature of SABL is that the introduction of information is adaptive and controlled, ensuring that the algorithm performs reliably and efficiently in a wide variety of applications with off-the-shelf settings, minimizing the need for tedious tuning, tinkering, trial and error by users. The algorithm is pleasingly parallel, and a Matlab toolbox implementing the algorithm is able to make efficient use of massively parallel computing environments such as graphics processing units (GPUs) with minimal user effort. This paper describes the algorithm, provides theoretical foundations, applies the algorithm to Bayesian inference and optimization problems illustrating key properties of its operation, and briefly describes the open source software implementation.

Keywords: Sequential Monte Carlo; Simulated annealing; Posterior simulation; Bayesian learning; Parallel computing; Particle filtering (search for similar items in EconPapers)
JEL-codes: C11 C61 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407618302021
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:210:y:2019:i:1:p:4-25

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-05-11
Handle: RePEc:eee:econom:v:210:y:2019:i:1:p:4-25